How to Help Someone Who Is Overdosing

Immediate Overdose Help

If you need the info right this minute, here’s what to do:

1. Call 911. Don’t hesitate. Give the operator your exact location as well as your phone number in case the call gets cut off. Answer all questions and follow any instructions they give you about how to care for the person who’s overdosing.

Any amount of trouble you and your friends might get into if you’re caught with illicit drugs does not compare to whether or not the person overdosing in front of you lives.

2. Find out if anybody around you has Narcan or Naloxone. If you can get your hands on some, administer it immediately to slow the effects of any opioids in the body. Here’s a graphic that demonstrates how to give the Narcan.

3. Help the person who’s overdosing keep their airway clear until first responders arrive to take over. Turn them on their side and pay close attention to their breathing. If they’re conscious, try to keep them awake and alert.

4. DO NOT let them “sleep it off.” Do not try to induce vomiting. Do not leave them alone. Do not put them in a cold bath or shower. Do not administer ANY other kind of drug or substance.

How to Be Prepared in Case You Witness an Overdose

Now, if you’re just researching this topic so that you’re prepared in case you ever witness an overdose, let’s dive a little deeper. If you find yourself looking for info on what to do in this situation, it’s likely that you or someone you know experiments with or is addicted to some kind of drug. Even though the number of teens actually using drugs is dropping, the number of overdose deaths has almost tripled since 2019. That’s a staggering number of teen overdose deaths–from 492 in 2019 to 1,146 in 2021. And why is that?

What’s happening is that drugs being circulated illicitly are often diluted with chemicals or substances other than the pure Xanax or oxycodone pills a buyer thinks they’re getting. Whether we want to believe it or not, there are actually drug dealers out there who care more about stretching their supply to increase their profits than they do about the beating hearts of children. They will even stamp, score, or put numbers on a pill they’ve manufactured so that it looks like prescription medication and can be sold at a higher price. That means, unless you know exactly which pharmacy or doctor a drug came from, you can never be certain what’s in it.

The Truth About Fentanyl

One of the most common chemicals that leads to overdoses is fentanyl, which is a synthetic opioid found mixed into numerous black market drugs. When used properly, fentanyl can be an important pain treatment, especially for patients hospitalized with a serious injury. However, fentanyl acts fast and is about 100 times more potent than morphine, so when it’s carelessly mixed with other substances at unknown dosages, it becomes the leading cause of most teen overdoses.

What you need to be aware of is the high likelihood that any drug purchased without a prescription or from a fully regulated pharmacy is potentially mixed with synthetics like fentanyl, which makes anyone who uses it susceptible to an overdose, especially if it’s mixed with other medications and alcohol. The best way to avoid overdose, of course, is not to play around with pills, tablets, sprays, drops, paper, or candies, regardless of how “sure” you are that the person who gave them to you is trustworthy or that they are “pure.” Unfortunately, you can’t know for sure until it’s too late, and that’s ended poorly for more and more teens in the past few years.

How Can You Help?

If, however, you know that people in your circle are abusing opioids or experimenting with recreational drugs, it’s crucial that you’re prepared to take action at a moment’s notice. Minutes, even seconds, count when it comes to surviving a drug overdose. Knowing what to do ahead of time could save a life.

  • Know the signs and other overdose facts so that you can recognize what’s happening and take action immediately. When a person has overdosed, you’ll notice a few symptoms:
    • Lips turning blue
    • Cold, clammy skin
    • Pinpoint pupils
    • Gurgling or choking sounds with breathing
    • Stiffening of the body or seizure-like activity
    • Foaming at the mouth
    • Confusion or strange behavior before becoming unresponsive
    • Loss of consciousness
  • Get training in administering Naloxone, and make sure you carry it with you to events where you know drugs are being used. Naloxone is a drug that temporarily blocks the effects of opioids in the brain allowing the individual to remain conscious and breathe. To be most effective, Naloxone should be administered within two to three minutes of seeing symptoms of an overdose. So if you know someone at risk of overdosing, having Naloxone on hand could save a life. Some communities offer Naloxone for free, check here for a location near you. If there isn’t a location near you, there are other options for receiving it through the mail in some states or through pharmacies.
  • Get familiar with your state’s good samaritan laws. Most states have laws that will protect you from getting into trouble if you are trying to help a person who’s overdosing, even if you’re caught using drugs too. Knowing the law can help you communicate to anyone else you’re with that there should be no hesitation when it comes to calling 911.
  • If you are able to help save a person’s life, don’t stop there. Usually, no matter how many times they have survived overdosing, an addict will continue to abuse substances. If you can, remain in contact with them and offer your support as they recover from the overdose. You can even suggest recommendations for treatment programs if they’re open to the possibility of getting sober.
  • Share this ebook with them! We’ve worked with many folks who struggle with addictions, so connecting them to TheHopeLine could also be a great way to show your support and let them know that there are people who can help.

Take Care of Yourself Too

If you have witnessed an overdose, or if you’re afraid someone close to you may be in danger of overdosing, that’s a difficult trauma to carry alone. Make sure you tend to your own mental health, even as you are thinking about something horrible potentially occurring. If you don’t know who to talk to, you can reach out to a Hope Coach, and we can connect you with resources and listen to you without judgment. We believe that you matter, that you are a precious child of God, and that your friends and family matter, even if there are unwise choices being made about substance use. You don’t have to do this alone!

To learn more tips for recovery support from substance abuse, visit our substance abuse topic page.

Keep Reading
Start Your Hope Journey Now!
Step 1:  Choose a topic
Step 2: Explore our resources
Step 3: Chat with a hope coach

More Like This

Subscribe Now

Opt-In for Texts(Required)

We will not share your information and we will only send you stuff that matters!
Quick Links

Leave a Reply

Your email address will not be published.

POST COMMENTS

Tired of The Problem?  Try the Solution.

Privacy Policy / Terms of Use
© 2022 TheHopeLine, Inc. Registered 501(c)(3). EIN: 20-1198064
© 2021 core.oxyninja.com. Powered by OxyNinja Core
magnifiercrosschevron-down